Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 34, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 27, 2019, 11:31 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2019, 11:31 PM EDT (03:31 UTC)
- Expired
- Aug 28, 2019, 1:30 AM EDT
- In force
- 119 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
102
WGUS53 KJKL 280331
FFWJKL
KYC011-069-205-280530-
/O.NEW.KJKL.FF.W.0034.190828T0331Z-190828T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1131 PM EDT Tue Aug 27 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Bath County in east central Kentucky...
Southeastern Fleming County in east central Kentucky...
Rowan County in east central Kentucky...
* Until 130 AM EDT.
* At 1131 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
three inches of rain have already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Morehead, Salt Lick, Cranston, Ramey, Wyoming, Peasticks, Moore's
Ferry, Triplett, Christy, Odessa, Hilda and Sharkey.
Additional rainfall amounts of up to an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3834 8336 3832 8336 3831 8333 3828 8333
3827 8332 3821 8330 3821 8329 3820 8327
3810 8362 3821 8379 3840 8342
$$
GREIF1 follow-up statement
948
WGUS73 KJKL 280523
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
123 AM EDT Wed Aug 28 2019
KYC011-069-205-280533-
/O.EXP.KJKL.FF.W.0034.000000T0000Z-190828T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Fleming KY-Rowan KY-
123 AM EDT Wed Aug 28 2019
...THE FLASH FLOOD WARNING FOR CENTRAL BATH...SOUTHEASTERN FLEMING
AND ROWAN COUNTIES WILL EXPIRE AT 130 AM EDT...
The heavy rain has ended, and flooding is no longer expected to pose
a threat.
LAT...LON 3834 8336 3832 8336 3831 8333 3828 8333
3827 8332 3821 8330 3821 8329 3820 8327
3810 8362 3821 8379 3840 8342
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:00 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 27, 10:00 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1000 PM EDT Tue Aug 27 2019 .UPDATE... Issued at 1000 PM EDT TUE AUG 27 2019 Made a few updates to the forecast per the latest observed radar trends, surface obs, and model data. The trend over the past couple of hours, and likely the next several hours, is for lower coverage of showers and storms across the area than originally forecast. Decreased high end precipitation probabilities across the board by 10 to 12 percent through 11Z Wednesday. Could have perhaps gone a bit lower than that south of the Mountain Parkway, but wanted to stay in tolerance with neighboring offices to the west and north. The general trend appears to be fewer showers and storms, slightly faster eastward progression of the front and convective line, and little if any new development behind the front as it moves through. Updated forecast already issued. UPDATE Issued at 733 PM EDT TUE AUG 27 2019 The forecast is pretty much on track so far this evening. Lines of showers and storms will be moving across the area this evening and tonight, ahead of an eastward advancing cold front. The current showers and storms are continuing to fill in, so the inherited precipitation probabilities were left unchanged for now. Will need to update at least once more towards the end of the shift to remove outdated wording from the zone forecast text product and to make any other needed changes. May need to do an intermediate update depending on how well ongoing showers and storms continue to fill in as they move across the forecast area. && .SHORT TERM...(This evening through Wednesday night) Issued at 416 PM EDT TUE AUG 27 2019 The latest surface map features deep surface low pressure located across central Ontario. An occluded/cold front is arced south into the Ohio Valley, and then extends southwest into the Arklatex region. Aloft, a stacked upper level low is spiraling across central Ontario, with broad troughing reaching south into the central Plains and Midwest region. Showers and a few thunderstorms have initiated along the frontal boundary. The best coverage of these are in the south, where better instability resides, as well as in southern Ohio, closer to the approaching upper level support. The models are in good agreement through the short term, with the Ontario upper low deepening and pivoting north across Hudson Bay through Wednesday, with flattening flow and modest height recovery expected across the Ohio Valley by Wednesday night. In response to this, the surface cold front will makes its way across eastern Kentucky tonight. Showers and thunderstorms will organize into a broken line. PWATs will peak in the 1.8 to 2.0 inch range, and mid and upper level flow will be more parallel to the front, allowing for the potential for some training and locally heavy rainfall, despite decent storm motions. Some gusty winds may also accompany the stronger thunderstorms. Have continued to highlight this in the HWO. Convection will come to an end from northwest to southeast late tonight into early Wednesday morning, as the front exits. Lows tonight will average in the mid 60s. High pressure will then build in across the area Wednesday and Wednesday night, with skies clearing and drier air advecting into the region. Highs on Wednesday will be around 80 degrees. Cooler lows are expected Wednesday night in the low to mid 50s. with areas of valley fog developing. .LONG TERM...(Thursday through Tuesday) Issued at 345 PM EDT TUE AUG 27 2019 The extended portion of the forecast begins on Thursday with an upper level pattern featuring a building ridge in place over the western CONUS. This ridge will largely remain in place through the entire extended. The eastern half of the CONUS will feature the longwave trough over the area but rather shallow and more in place to the north. The subtropical ridge remains in place over the southeast CONUS. With the ridge over the west, the storm track through the extended will be placed to the north. As such, a wave with the potential to impact the OH Valley, or at least the northern portions. As the case through the extended, dry lower levels and the lack of a southerly push will keep much of the forcing to the north. This will seem to be the case for a shortwave moving through Friday into Friday night and then again Sunday into Sunday night. Closer to the surface, model soundings show some significant dry air in place to begin the extended and lasting through the entire period. Capping setting up for days with a front passing by to the north will be Friday and Sunday keeping eastern Kentucky mainly dry through the entire extended. Strong surface high pressure along the TN and OH Valleys will remain in place as models seem to converge on this dry solution. An afternoon with a stray shower or storm creeping into the northern locations is certainly possible but at this point, will go with the inherited NBM solution. NBM did come in a bit warm but this is usually the case so did stay close to the EC and MEX MOS values. Day 3 and 4 were close to agreement but Days 5 to 7 needed a few degrees tweaking as they were warmer than even the EC. Did lower these a few degrees for Sat through Monday. Overall, a dry and rather uneventful extended seems on tap. The one caveat is the approach of Tropical Storm Dorian. Latest models show the system making landfall on the eastern shore of Florida on Saturday evening. However, due to the Westerlies in place, this feature stalls over GA and AL, then quickly gets swept eastward into the Atlantic by Monday. Thus, at this point, no impacts are expected to eastern Kentucky. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 733 PM EDT TUE AUG 27 2019 The TAF sites could experience periods of MVFR VSBYs this evening into tonight, as lines of showers and thunderstorms move through the area. The rain should begin to affect the TAF sites between 0 and 4Z from west to east. The rain should move out of the TAF areas between 5 and 7Z tonight. Some fog may form where rain falls this evening and early tonight, leading to MVFR conditions from time to time. Wind gusts of up to 25KTs will be possible with storms, along with cloud to ground lightning and locally heavy rainfall. Surface winds outside of thunderstorms will average 5 to 8 kts out of the south southwest, before becoming west to west north west after the frontal passage late tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AR SHORT TERM...GEOGERIAN LONG TERM...SHALLENBERGER AVIATION...AR
Hazardous weather outlook, Aug 27, 3:45 PM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 345 PM EDT Tue Aug 27 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 345 PM EDT Tue Aug 27 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible through tonight. The strongest storms will contain locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/SHALLENBERGER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:28 PM EDT | Areal Flood Advisory | JKL | Estill, Menifee, Montgomery, Powell | 3 hr |
| Aug 27, 9:46 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Montgomery, Rowan | 3 hr |
| Aug 27, 10:27 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 2 hr |
| Aug 27, 11:18 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 2 hr |
| Aug 28, 2:14 AM EDT | Dense Fog Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 5 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.